Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 165, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 15, 1998, 12:57 AM CDT for Clay County, O'Brien County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 1998, 12:57 AM CDT (05:57 UTC)
- Expired
- Jul 15, 1998, 1:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Clay County, IA, O'Brien County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2762 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 150557 RRA SVRFSD IAC041-141-150630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1257 AM CDT WED JUL 15 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHWESTERN IOWA O'BRIEN COUNTY IN NORTHWESTERN IOWA * UNTIL 130 AM CDT * AT 1254 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DAMAGING WINDS 26 MILES SOUTHEAST OF SIBLEY OR 7 MILES NORTHWEST OF ROYAL MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROYAL AROUND 100 AM CDT ROSSIE AROUND 105 AM CDT GREENVILLE AROUND 105 AM CDT SUTHERLAND AROUND 110 AM CDT CALUMET AROUND 115 AM CDT CORNELL AROUND 115AM CDT PETERSON AROUND 120 AM CDT AT 1252 AM CDT...KICD SPENCER REPORTED A 64 MPH WIND GUST. FIF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. FUHS &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:00 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 14, 9:00 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT TUE JUL 14 1998 MAINLY UPDATING CRNT ZONES FOR CONVECTIVE WATCH BOXES. STRONG TSTMS HAVE DEVELOPED SW OF THE LINE IN NERN SD AND WCNTRL MN. DIR SHEAR IS FAVORABLE FOR CONVECTIVE DEVELOPMENT AND CAP MAY BE BEGINNING TO BREAK IN NRN PART OF CWA. FURTHER UPDATES WL PROBABLY BE ISSUED FOR EXPIRATION OF WATCH BOXES AND DEVELOPMENT OF NEW TSTM ACTIVITY. FOR GENERALY WEATHER...WINDS AND LOWS LOOK TO BE ON TRACK. .FSD...NONE FUHS
In the hours before
Special weather statement, Jul 14, 10:47 PM CDT, 2 hours 10 minutes before
SDZ038>040-052-053-057-150400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1047 PM CDT TUE JUL 14 1998 ...TORNADO WATCH NUMBER 743 EXPIRES... TORNADO WATCH NUMBER 743 HAS BEEN ALLOWED TO EXPIRE AT 1000 PM CDT FOR BRULE...JERAULD...BEADLE...SANBORN...KINGSBURY...AND BROOKINGS COUNTIES. A SEVERE THUNDERSTORM WATCH HAS REPLACED THIS WATCH FOR THE COUNTIES OF SANBORN...BEADLE...KINGSBURY...AND BROOKINGS. THIS SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2AM CDT. CHAPMAN
Special weather statement, Jul 15, 12:32 AM CDT, 25 minutes before
SDZ038>040-053>056-059>070-150615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1232 AM CDT WED JUL 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 745 CANCELLED... THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER HAVE EXITED EASTERN SOUTH DAKOTA AND ANY THUNDERSTORMS THAT MAY REDEVELOP TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT FOR PARTS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. RUBY
Special weather statement, Jul 15, 12:32 AM CDT, 25 minutes before
SDZ038>040-053>056-059>070-150615- SPECIAL WEATHER STATEMENT...CORRECTED TEXT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1232 AM CDT WED JUL 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 745 CANCELLED... THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER HAVE EXITED EASTERN SOUTH DAKOTA AND ANY THUNDERSTORMS THAT MAY REDEVELOP TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. RUBY
Special weather statement, Jul 15, 12:32 AM CDT, 25 minutes before
SDZ038>040-053>056-059>070-150615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1232 AM CDT WED JUL 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 745 CANCELLED... THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER HAVE EXITED EASTERN SOUTH DAKOTA AND ANY THUNDERSTORMS THAT MAY REDEVELOP TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT FOR PARTS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. RUBY
Special weather statement, Jul 15, 12:32 AM CDT, 25 minutes before
SDZ038>040-053>056-059>070-150615- SPECIAL WEATHER STATEMENT...CORRECTED TEXT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1232 AM CDT WED JUL 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 745 CANCELLED... THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER HAVE EXITED EASTERN SOUTH DAKOTA AND ANY THUNDERSTORMS THAT MAY REDEVELOP TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. RUBY
Local storm report, Jul 15, 12:54 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1254 AM CDT WED JUL 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0914 PM DE SMET SD .75 INCH HAIL
07/14/98 KINGSBURYThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 1:13 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.